Iowa, 2007

Hail in Iowa, March 31, 2007

March 31, 2007 · NWS OAX · 5 events in 4 counties and zones

A compact upper low pressure system tracked across eastern Nebraska and western Iowa early in the afternoon on 3/31/07. Just ahead of this system, from extreme eastern Nebraska into western Iowa, partial sunshine allowed temperatures to climb to around 70 degrees with dewpoints in the 50s, while a bit farther to the west in the Columbus and Norfolk areas, readings were in the 40s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A compact upper low pressure system tracked across eastern Nebraska and western Iowa early in the afternoon on 3/31/07. Just ahead of this system, from extreme eastern Nebraska into western Iowa, partial sunshine allowed temperatures to climb to around 70 degrees with dewpoints in the 50s, while a bit farther to the west in the Columbus and Norfolk areas, readings were in the 40s. The contrast in temperatures and dynamics from the upper low helped kick off severe thunderstorms across the area, including at least one short-lived tornado west of Herman, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 31, 2:47 AM CST, 10 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 2:47 AM CST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CDT SAT MAR 31 2007

.DISCUSSION...
FLOOD POSSIBILITY AND SEVERE WEATHER POTENTIAL TODAY ARE THE PRIMARY
FORECAST CONCERNS.

MAIN UPPER LOW PRESSURE SYSTEM TO AFFECT OUR AREA TODAY WAS SPINNING
INTO SOUTHWEST KANSAS THIS MORNING. DRY SLOT ALREADY NOTED IN SOUTH
CENTRAL KANSAS...AND MODELS FORECASTING THIS TO ENTER SOUTHERN CWA
LATER THIS MORNING. ARC OF MODERATE TO SOMETIMES HEAVY RAIN HAS BEEN
PERSISTENTLY SHIFTING NORTH INTO NORTHEAST NEBRASKA THIS
MORNING...WITH ONLY POCKETS OF MODERATE RAIN OVER THE SOUTHERN HALF
OF THE CWA. HEAVIEST RADAR-ESTIMATED 3-HOUR PRECIPITATION AMOUNTS
WERE BETWEEN 1 AND 1.5 INCHES...AND THOSE WERE RELATIVELY SPOTTY
AREAS. WITH RADAR TRENDS SHOWING DECREASING INTENSITY AND COVERAGE
OF RAIN IN SOUTHERN CWA...FEEL FLOOD WATCH IS NO LONGER NECESSARY
THERE THIS MORNING. IN THE FAR NORTH...FLASH FLOOD GUIDANCE NUMBERS
ARE RELATIVELY LOW...WITH 6-HOUR AMOUNTS 1.5 INCHES OR LESS. FEEL
COMBINATION OF RAIN THIS MORNING AND POTENTIAL FOR LINGERING RAIN
INTO THE AFTERNOON...ALONG WITH ALREADY PRIMED SOIL CONDITIONS...
WILL KEEP FLOOD WATCH GOING FOR THE NORTHWEST CWA THROUGH THIS
AFTERNOON.

SEVERE WEATHER POTENTIAL TODAY WILL HINGE UPON DRY SLOT WORKING INTO
THE CWA PROVIDING LOW LEVEL WARMING UNDER APPROACHING UPPER LOW.
WITH CLEAR SKIES NOTED ON MORNING SATELLITE PICTURES...THIS
POSSIBILITY IS LOOKING MORE LIKELY. CAN NOT ARGUE WITH MODELS
FORECASTING A WEDGE OF INSTABILITY ROTATING NORTH THROUGH SOUTHEAST
NEBRASKA INTO WESTERN IOWA EARLY THIS AFTERNOON...COINCIDENT WITH
COLDER MID LEVEL TEMPERATURES UNDER UPPER LOW. LOW LEVEL CONVERGENCE
AND LAPSE RATES WILL BE SUFFICIENT TO GET STORMS ROLLING...AND
TURNING IN LOWER ATMOSPHERE SUGGEST MINI SUPERCELLS POSSIBLE.
LOCATION OF SURFACE BOUNDARIES WILL HAVE TO BE DIAGNOSED LATER THIS
MORNING TO DETERMINE AREAS OF ENHANCED LOW LEVEL CONVERGENCE AND
TURNING...BUT LARGER SCALE MODEL OUTPUT OF 0-1KM EHI POINTS TO AT
LEAST SOME BRIEF TORNADO POTENTIAL.

AS UPPER LOW TRACKS NORTHEAST OVERNIGHT...EXPECT RAIN TO END FROM
SOUTHWEST TO NORTHEAST SUNDAY MORNING. WESTERLY FLOW SUNDAY SHOULD
WARM TEMPS BACK INTO THE 60S...THEN WARMER STILL ON MONDAY AS WARM
ADVECTION AHEAD OF NEXT COLD FRONT SETS UP. COULD SEE TEMPS CLOSE TO
80 IN THE SOUTHERN CWA WITH 850 TEMPS WELL INTO THE MID TEENS.

COLD FRONT WILL ROLL THROUGH THE CWA MONDAY NIGHT BRINGING COOLER
TEMPS FOR MUCH OF THE REST OF THE WEEK. SOME SHOWERS OR THUNDER
POSSIBLE WITH COLD FRONT MONDAY NIGHT...AND LINGERING SHOWERS NORTH
ON TUESDAY. RAIN/SNOW POTENTIAL IS ALSO A CONCERN IN THE NORTH AS
850 TEMPS DROP BELOW ZERO...BUT WARM GROUND TEMPERATURES SHOULD NOT
ALLOW ACCUMULATION. GFS SHOWS 850 TEMPS CLOSE TO 10 BELOW
WEDNESDAY...BUT SUNSHINE AND NORTHWEST FLOW SHOULD PUSH TEMPS INTO
THE 50S. WILL LIKELY SEE SUB-FREEZING TEMPERATURES FOR MUCH OF THE
CWA THURSDAY MORNING BEFORE GRADUAL WARMING TREND SETS UP FOR LATE
IN THE WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH THIS EVENING FOR NEZ011-012-016>018.

IA...NONE.
&&

DERGAN
Hazardous weather outlook, Mar 31, 12:10 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
110 PM CDT SAT MAR 31 2007

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-051>053-
067-068-091-010815-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-CUMING-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-
CASS-OTOE-NEMAHA-
110 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

LOW PRESSURE OVER EASTERN NEBRASKA WITH PRODUCE FAVORABLE LOW
LEVEL WINDS AND INSTABILITY AS TEMPERATURES HEAT INTO THE 70S.
MEANWHILE STEEP LAPSE RATES ARE PRESENT WITH A COLD MID LEVEL
STORM SYSTEM MOVING THROUGH THE REGION.

A TORNADO WATCH IS IN EFFECT UNTIL 7 PM.

THE SEVERE STORM THREAT SHOULD DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES WILL BE POSSIBLE WEDNESDAY MORNING...AND
ESPECIALLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NEZ011-012-016>018-030>032-042-043-050-065-066-078-088>090-092-
093-010815-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
COLFAX-BUTLER-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-
PAWNEE-RICHARDSON-
110 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE THIS AFTERNOON...WITH
MORE RAIN TONIGHT.

A FLOOD WATCH IS POSTED THROUGH THE AFTERNOON. THE STORMS ARE A
RESULT OF A LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION.
NEARLY SATURATED SOILS FROM RECENT RAIN WILL ALLOW MUCH OF THE
CURRENT RAIN TO RUNOFF INTO CREEKS AND STREAMS. FLOODING OF THESE
WATERWAYS AND OF LOW SPOTS ON ROADS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES ARE LIKELY WEDNESDAY MORNING AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT PLEASE REPORT ANY FLOODING.

ZAPOTOCNY

In the hours before

Local storm report, Mar 31, 11:53 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1253 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             1 S BENNET              40.67N 96.51W
03/31/2007  E0.75 INCH       LANCASTER          NE   PUBLIC

&&

JEKLISH
Local storm report, Mar 31, 12:27 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             1 S LOUISVILLE          40.98N 96.16W
03/31/2007  E0.75 INCH       CASS               NE   NWS EMPLOYEE

0124 PM     HAIL             1 S LOUISVILLE          40.98N 96.16W
03/31/2007  E0.88 INCH       CASS               NE   NWS EMPLOYEE

&&

LANDSVORK
Local storm report, Mar 31, 12:38 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
138 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             1 S LOUISVILLE          40.98N 96.16W
03/31/2007  E1.50 INCH       CASS               NE   BROADCAST MEDIA

&&

LANDSVORK
Local storm report, Mar 31, 12:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
140 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             7 N NEBRASKA CITY       40.78N 95.86W
03/31/2007  E0.75 INCH       OTOE               NE   PUBLIC

&&

LANDSVORK
Local storm report, Mar 31, 12:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
158 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             1 S PLATTSMOUTH         40.99N 95.89W
03/31/2007  E0.88 INCH       CASS               NE   PUBLIC

&&

LANDSVORK
Local storm report, Mar 31, 1:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
205 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             GLENWOOD                41.05N 95.74W
03/31/2007  E0.75 INCH       MILLS              IA   TRAINED SPOTTER

&&

LANDSVORK

The radar

The Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Mills

When
March 31, 1:05 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.050, -95.740

Hail, Pottawattamie

When
March 31, 1:49 PM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.310, -95.400

Hail, Harrison

When
March 31, 1:50 PM CST
Where
Harrison County, 2.81 mi S of Hard Scratch
Measured
1.5 in hail
Reported by
Public
Coordinates
41.580, -95.710

Hail, Monona

When
March 31, 2:00 PM CST
Where
Monona County, 1.03 mi W of Preparation
Measured
1.75 in hail
Reported by
Public
Coordinates
41.870, -95.850

Hail, Monona

When
March 31, 2:15 PM CST
Where
Monona County, 1.72 mi NE of Moorhead
Measured
1 in hail
Reported by
Public
Coordinates
41.950, -95.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13868, 13869, 13870, 13871, 13872.